Texas, 2004

Flash Flooding and Damaging Wind in Texas, June 25, 2004

June 25, 2004 · NWS MAF · 3 events in 2 counties and zones

Thunderstorm activity was widespread across the Permian Basin during the late afternoon and evening of the 25th. An isolated storm over eastern Gaines County became strong enough to produce agricultural damage.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$200,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Thunderstorm activity was widespread across the Permian Basin during the late afternoon and evening of the 25th. An isolated storm over eastern Gaines County became strong enough to produce agricultural damage. In addition, an area of very heavy rainfall over the southern Permian Basin resulted in flash flooding across southern Upton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 25, 1:05 PM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Jun 25, 1:05 PM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
205 PM CDT FRI JUN 25 2004

.SHORT TERM...
CIRRUS SHIELD CONTINUES TO THIN THIS AFTERNOON...ALLOWING THE
SURFACE TO HEAT UP AND DESTABILIZE SOMEWHAT.  THERE IS A SURFACE
AXIS OF INSTABILITY LAYING ACROSS THE NORTHERN PORTION OF THE CWA
THAT SET OFF CONVECTION EARLIER IN THE DAY BETWEEN SWEETWATER AND
ABI IN CONJUNCTION WITH AN OUTFLOW BOUNDARY.  AS THE FRONT MOVES
SOUTH...CONVECTION COULD ALSO INITIATE ALONG IT.  MCV FROM
CONVECTION OVERNIGHT SHOULD MOVE OFF TO THE SOUTHEAST.  THERE IS
ANOTHER WEAK CIRCULATION THAT CAN BE SEEN IN VIS IMAGERY NORTH OF
THE MAF CWA ALONG THE TX/NM BORDER.  IF THIS FEATURE MOVES
SOUTH...IT COULD ALSO HELP SUPPORT CONVECTION OVER OUR NORTHERN
COUNTIES.  ALL THIS SAID...WILL KEEP CHANCE POPS MAINLY OVER EASTERN
AREAS...AND DIMINISH TO SLIGHT CHANCE IN THE WEST.  HAVE DECREASED
WINDS A TAD...AND WILL NOT MAKE BIG CHANGES TO TEMPERATURES. WILL
LET FLOOD WATCH EXPIRE AT 4 PM AS LOW END SCT COVERAGE EXPECTED AT
BEST. WILL INCLUDE MENTION HEAVY RAIN INSTEAD IN GRIDS/ZFP AND WILL
MENTION IN HWO.

.LONG TERM...
UPPER LOW TO SE WITH RIDGING ACRS AZ WILL SET UP NW MID LEVEL FLOW
ALOFT ACRS W TX SAT WITH REMNANTS OF SFC BOUNDARY ACRS RED RIVER INTO
SRN S PLAINS. UNUSUALLY COOL 7H TEMPS REMAIN IN PLACE WITH BEST 7H-5H
LR/S IN ERN NM INTO FAR W TX. MAIN AXIS OF UPPER LEVEL DIVERGENCE
WILL BE WELL N SAT PM WHERE BEST UPSLOPE FLOW FOUND. COMBINATION OF
BOUNDARY IN THE N AND POTENTIAL FOR TSTMS TO DRIFT SEWD INTO NRN
AREAS OVERNIGHT FAVORS HIGHEST POPS THERE. SUFFICIENT 7H-5H LR/S AND
MSTR ALSO FAVORS 20 PCT POPS MTNS. SUN LOOKS LIKE EVEN BETTER DAY
FOR RN AS BOTH GFS/ETA/LESSER DEGREE ECMWF PICK UP ON STRONG SHRTWV
TROF IN THE W WITH MST UPSLOPE LOW LEVEL FLOW AND WEAKLY DIFFLUENT 3H
FLOW IN PLACE AND A BOUNDARY NOTED ACRS PB. TSRA COULD BE ONGOING IN
THE W EARLY SUN AM WITH THIS SHRTWV. THEREAFTER MODELS DISAGREE INTO
MONDAY AS ECMWF BACKS MID LEVEL FLOW SIGNIFICANTLY (S AT 5H) KEEPING
RIDGE TO THE E...WHILE ETA BUILDS/HOLDS RIDGE TO THE W. BY TUES GFS
TRIES TO COME IN LINE WITH ECMWF WHILE BOTH CONTINUE TO REFLECT SW-NE
ORIENTED SFC BOUNDARY ACRS CWFA. AS SUCH MON-WED TIME FRAME COULD SEE
AN INCREASED CHC OF RAIN AT LEAST ACRS TRANS PECOS. THU/FRI WILL GO
RIDGE DOMINANCE AND DIURNAL MTN CONVECTION. 7H TEMPS CONTINUE TO
REMAIN COOL...MOST OF FP WILL HAVE TEMPS BELOW NORMAL.
&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             67  86  69  88 /  30  20  30  30
CARLSBAD NM               65  93  66  89 /  20  20  30  30
DRYDEN TX                 69  89  70  93 /  40  20  20  30
FORT STOCKTON TX          67  91  68  91 /  30  20  20  30
GUADALUPE PASS TX         63  86  63  83 /  20  20  20  40
HOBBS NM                  63  90  65  88 /  30  20  30  30
MARFA TX                  58  86  58  87 /  30  20  20  40
MIDLAND INTL AIRPORT TX   67  87  67  89 /  30  20  30  30
ODESSA TX                 67  88  68  89 /  30  20  30  30
WINK TX                   69  94  69  96 /  30  20  30  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&
Hazardous weather outlook, Jun 25, 1:50 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
250 PM CDT FRI JUN 25 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
250 PM CDT (150 PM MDT) FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TONIGHT MAINLY EAST OF A
LINE FROM HOBBS...TO WINK...TO THE BIG BEND REGION.  THE PRIMARY
THREAT FROM THIS ACTIVITY WILL BE THE POTENTIAL FOR HEAVY RAIN WITH
LOCALIZED FLOODING...DUE TO THE SLOW MOVEMENT OF THE THUNDERSTORMS.
STRONG GUSTY WINDS AND DANGEROUS LIGHTNING WILL ALSO BE POSSIBLE
WITH ANY STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Midland/Odessa radar (KMAF), 65 km away, was scanning. The volume nearest the first event began at 00:17 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Upton

When
June 25, 4:01 PM CST to 5:30 PM CST
Where
Upton County, Mc Camey
Reported by
LAW ENFORCEMENT
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Flash Flood, Upton

When
June 25, 4:10 PM CST to 5:30 PM CST
Where
Upton County, Rankin
Reported by
LAW ENFORCEMENT
Coordinates
31.369, -102.043 (the zone’s center; the record gives no point)

Thunderstorms over the southeastern Permian Basin produced heavy rainfall and flash flooding that resulted in flowing water over many city streets in McCamey. Several city streets had to be barricaded by local highway officials. In addition, high water flowed over the intersection of State Highways 349 and U.S. Highway 67 in Rankin.

Thunderstorm Wind, Gaines

When
June 25, 6:15 PM CST
Where
Gaines County, 6 mi S of Loop
Measured
52 kt (60 mph) estimated gust
Crop damage
$200,000
Reported by
GENERAL PUBLIC
Coordinates
32.833, -102.417

Severe thunderstorm winds combined with small hail to wipe out two cotton crops in eastern Gaines County. The winds were strong enough to blow several truck tires a distance of one hundred yards.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405542, 5405541, 5405543.